Alert archive / Colorado / Flash Flood Warnings in 2011
Flash Flood Warning 9, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 11, 2011, 12:51 PM MDT for Mesa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2011, 12:51 PM MDT (18:51 UTC)
- Expired
- Jul 11, 2011, 4:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 79 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
013 WGUS55 KGJT 111851 FFWGJT COC077-112200- /O.NEW.KGJT.FF.W.0009.110711T1851Z-110711T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1251 PM MDT MON JUL 11 2011 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN MESA COUNTY IN WEST CENTRAL COLORADO... * UNTIL 400 PM MDT * AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL ESTIMATES FROM THE RADAR HAVE ALREADY EXCEEDED ONE AND ONE HALF INCHES WITHIN AN HOUR. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF SOUTHWESTERN MESA COUNTY...INCLUDING THE TOWN OF GATEWAY AND JOHN BROWN CANYON. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IF YOU ARE IN A FLOOD PRONE AREA... MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3879 10899 3858 10887 3852 10905 3876 10905 $$ JP
2 follow-up statements
785 WGUS75 KGJT 112044 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 244 PM MDT MON JUL 11 2011 COC077-112200- /O.CON.KGJT.FF.W.0009.000000T0000Z-110711T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MESA CO- 244 PM MDT MON JUL 11 2011 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN MESA COUNTY UNTIL 400 PM MDT... AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS CONTINUING TO MOVE SLOWLY NORTHEAST ACROSS THE WARNED AREA. ALTHOUGH HEAVY RAINFALL HAS DIMINISHED...RUNOFF FROM THAT HEAVIER RAINFALL WILL LIKELY CONTINUE TO PRODUCE HIGH FLOWS OF WATER WITH FLASH FLOODING IN SOME LOCATIONS,,,INCLUDING JOHN BROWN CANYON NEAR GATEWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3879 10899 3858 10887 3852 10905 3876 10905 $$ JP
571 WGUS75 KGJT 112154 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 354 PM MDT MON JUL 11 2011 COC077-112207- /O.EXP.KGJT.FF.W.0009.000000T0000Z-110711T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MESA CO- 354 PM MDT MON JUL 11 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN MESA COUNTY WILL BE ALLOWED TO EXPIRE AT 400 PM MDT... EXCESS RUNOFF FROM HEAVY RAIN EARLIER TODAY HAS LIKELY ENDED OVER THE WARNED AREA...THUS ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION OR YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3879 10899 3858 10887 3852 10905 3876 10905 $$ JP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:54 AM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 11, 9:54 AM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
954 AM MDT MON JUL 11 2011
.UPDATE...RAISED POPS ALL AREAS THIS AFTERNOON AND EVENING
ESPECIALLY DOWN SOUTH NEAR FOUR CORNERS DUE TO IMPENDING SHORTWAVE
WORKING ITS WAY UP FROM CENTRAL ARIZONA. LOOKS TO ENTER SE UTAH
AND SPREAD NORTHWARD EARLY THIS AFTERNOON AND INTERACT WITH LEFTOVER
BOUNDARIES FROM YESTERDAYS CONVECTION TO SPAWN MORE WIDESPREAD
THUNDERSTORMS. REST OF FORECAST REMAINS ON TRACK WITH FLASH FLOOD
WATCH IN EFFECT.
&&
.PREV DISCUSSION... /ISSUED 409 AM MDT MON JUL 11 2011/
.SHORT TERM DISCUSSION...TODAY THROUGH TUESDAY NIGHT...
CONVECTIVE ACTIVITY ACROSS CENTRAL ARIZONA THIS MORNING BEING AIDED
BY WEAK SHRTWV...WHICH WILL BE SHEARING OUT AND LIFTING NORTHEAST
TODAY. THESE TYPES OF WEAK SPIN-UPS WILL REMAIN IN PLAY THROUGH THIS
EVENING WITH ENERGY LIFTING OUT OF ARIZONA AND ACROSS EASTERN UTAH
AND WESTERN COLORADO. DEEP MOISTURE REMAINS IN PLACE WITH
PRECIPITABLE WATER VALUES IN EXCESS ON ONE INCH. WILL BE HARD TO
TRACK SOME OF THE SMALLER DISTURBANCES...BUT OVERALL PATTERN
REMAINS UNCHANGED FROM WHAT WE HAVE BEEN SEEING FOR THE PAST FEW
DAYS.
MODERATE STORM MOTION WOULD SEEM TO LIMIT POTENTIAL FOR FLASH
FLOODING. HOWEVER...WE HAVE BEEN SEEING SEVERAL STORMS THE PAST FEW
DAYS DROPPING VERY HEAVY RAINFALL IN SHORT PERIODS OF TIME. THIS IS
AGAIN EXPECTED TODAY...WITH A FEW STORMS BECOMING VERY EFFICIENT RAIN
PRODUCERS. IN ADDITION...SOILS HAVE BECOME SATURATED FROM RECENT
RAINS...AND SNOWMELT OVER THE HIGHER ELEVATIONS...SO IT WILL NOT
TAKE MUCH TO TRIGGER DEBRIS SLIDES AND FLASH FLOODING IN STEEP
TERRAIN. SO EVEN WITH THE STORMS MOVING ALONG...BELIEVE POTENTIAL
FOR FLASH FLOODING IS HIGH ENOUGH THAT WE HAVE ISSUED A FLASH FLOOD
WATCH STARTING THIS AFTERNOON AND CONTINUING THROUGH TUESDAY
EVENING.
NEED TO EMPHASIZE THAT THIS DOES NOT MEAN THE ENTIRE FORECAST AREA
WILL EXPERIENCE FLASH FLOODING...BUT THAT THE POTENTIAL EXISTS AND
CONFIDENCE HAS INCREASED TO THE POINT THAT WE WILL BE CLOSELY
MONITORING THE SITUATION THROUGH TUESDAY EVENING. IN ADDITION...SOME
STORMS WILL TRACK ALONG BASINS...ESPECIALLY SOUTHWEST TO NORTHEAST
ORIENTED VALLEYS TODAY...AND SOUTH TO NORTH VALLEYS ON TUESDAY.
TONIGHT WILL SEE ACTIVITY CONTINUING THROUGH MID-EVENING...BEFORE
LOSS OF SFC HEATING RESULTS IN DIMINISHED ACTIVITY OVERNIGHT. STILL
EXPECT A FEW NOCTURNAL CELLS...BUT POTENTIAL FOR FLOODING WILL BE
DIMINISHED.
ON TUESDAY...A STRONGER SHRTWV IS EXPECTED TO LIFT NORTH ACROSS
ARIZONA AND INTO THE FOUR CORNERS BY MIDDAY. AT THE SAME TIME...
ENERGY DROPPING INTO THE PACIFIC TROUGH WILL START TO PUSH DRIER
CONDITIONS ACROSS WESTERN ARIZONA AND UTAH...AND EVENTUALLY INTO
EASTERN UTAH BY LATE IN THE DAY. THIS WILL ESSENTIALLY SQUEEZE THE
MONSOONAL MOISTURE OVER OUR AREA AS ITS FORCED TO RIDE UP AND OVER
THE CENTRAL ROCKIES. EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS
ON TUESDAY AS THIS ALL COMES TOGETHER...WITH LOCALLY HEAVY
RAINFALL AGAIN POSSIBLE WITH LITTLE CHANGE IN PWATS. CONVECTION
LINGERS INTO THE EVENING HOURS...WITH DRIER AIR EVENTUALLY HELPING TO
SHUT THINGS DOWN BY MIDNIGHT.
TEMPS WILL BE RUNNING BELOW SEASONAL NORMS FOR ANOTHER 48 HOURS WITH
DEEP MOISTURE AND CLOUD COVER IN PLACE.
.LONG TERM....WEDNESDAY THROUGH SUNDAY.
WESTERN TROF WILL BE WELL ESTABLISHED BY WEDNESDAY CENTERED OVER THE
PACIFIC NORTHWEST...WITH THE STRONGER SOUTHWESTERLY FLOW OVER THE
GREAT BASIN PUSHING THE MAIN MONSOONAL PLUME EASTWARD. WITH THE
STRONGER SHEAR ALOFT AND SOME LOW LEVEL RESIDUAL MOISTURE LINGERING
AROUND SOME LATE AFTERNOON CONVECTION FOCUSED MAINLY OVER THE HIGHER
TERRAIN OF THE SAN JUANS AND THE UINTAS DUE TO THE SOUTHERLY FLOW.
PWATS AND ESPECIALLY LOW LEVEL MOISTURE REMAIN LIMITED ON
THURSDAY...BUT NEWEST RUN OF GFS IS TRENDING A BIT MORE ACTIVE FOR
THURSDAY AFTERNOON. BELIEVE THIS MAY BE FEEDBACK BUT THERE IS UPPER
LEVEL JET SUPPORT WITH THE RIGHT ENTRANCE REGION MOVING THROUGH
EASTERN CWA IN SEVERAL OTHER MODEL SOLNS. FOR NOW WILL LEAVE POPS
LIMITED TO THE DIVIDE AND CONTINUE TO WATCH THIS TREND FOR INCREASED
ACTIVITY. ISOLATED DIURNAL CONVECTION SHOULD CONTINUE TO BE LIMITED
TO THE TERRAIN NEAR THE DIVIDE INTO THE EARLY WEEKEND BEFORE THE
RETREATING WESTERN TROF WEAKENS ENOUGH TO ALLOW THE RIDGE TO BULGE
BACK WESTWARD OUT OF THE CENTRAL PLAINS AND PUSH THE MOIST FLOW BACK
OUR WAY. LATEST GUIDANCE HOWEVER STILL KEEPS LOW LEVEL MOISTURE
FAIRLY LIMITED WITH DEW POINTS REMAINING IN THE 30S TO 40S OVER OUR
CWA AND HAVE KEPT POPS IN THE LOW CHANCE TO ISOLATED CATEGORIES.
TEMPERATURES SHOULD CLIMB BACK TO NEAR SEASONAL OR SLIGHTLY ABOVE AS
DRIER AIR MOVES IN THIS WEEK.
&&
.AVIATION...
VFR CONDITIONS EXPECTED THROUGH TUESDAY FOR ALL TAF SITES...EXCEPT
FOR PERIODS OF MVFR AND POSSIBLY IFR CONDITIONS UNDER HEAVIER SHOWERS
AND THUNDERSTORMS. THE MAIN CONCERN WITH STORMS WILL BE HEAVY
RAINFALL AND WINDS UP TO 40 MPH.
&&
.HYDROLOGY...
SNOW MELT CONTINUES FOR THE HIGH ELEVATION SNOWPACK KEEPING ELEVATED
RIVER LEVELS FOR AREAS ACROSS NORTHEAST UTAH. A FEW RIVERS ARE ABOVE
BANKFULL WITH A FEW ABOVE FLOOD STAGE. THE DIURNAL STORMS AND
SHOWERS HAVE ALSO ADDED TO THE RIVER LEVELS IN THOSE AREAS. HAVING
SAID THAT...LATEST RIVER FORECASTS INDICATE A DOWNWARD TREND IN RIVER
LEVELS. HOWEVER...LATEST RIVER FORECASTS ALSO POINT TO AN
INCREASE IN RIVER LEVELS TUESDAY NIGHT INTO WEDNESDAY WHEN THE CWA
WILL BE DIRECTLY UNDER THE MONSOONAL MOISTURE PLUME AS THE HIGH
SHIFTS EASTWARD. RIVER POINTS WILL CONTINUE TO BE MONITORED OVER THE
NEXT SEVERAL DAYS TO DETERMINE WHICH...IF ANY...ADVISORIES/WARNINGS
CAN BE ALLOWED TO EXPIRE OR BE CANCELLED.
WATERWAYS CONTINUE TO REMAIN DANGEROUS DUE TO FAST MOVING COLD WATER
AND THE POTENTIAL FOR BANK EROSION.
CURRENT HIGHLIGHTS IN EFFECT INCLUDE...
...FLOOD WARNINGS...
IN EASTERN UTAH...
GREEN RIVER...
...EASTERN DAGGETT COUNTY UNTIL 330 PM TUESDAY.
...FLOOD ADVISORIES...
IN EASTERN UTAH...
GREEN RIVER...
...NEAR JENSEN UTAH UNTIL 130 PM WEDNESDAY.
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 130 PM WEDNESDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH TUESDAY EVENING
FOR ZONES 001>014-017>023.
UT...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH TUESDAY EVENING
FOR ZONES 022>025-027>029.
&&
UPDATE..........MDA
SHORT TERM......JDC
LONG TERM.......DP
AVIATION........TGJT
HYDROLOGY.......TGJTHazardous weather outlook, Jul 11, 5:45 AM MDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON JUL 11 2011 COZ001>014-017>023-UTZ022>025-027>029-121200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT MON JUL 11 2011 ...FLASH FLOOD WATCH IN EFFECT FROM NOON TODAY THROUGH TUESDAY EVENING FOR ALL OF EASTERN UTAH AND WESTERN COLORADO... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER OVER THE REGION THROUGH TONIGHT. THE STORMS WILL BE MOST NUMEROUS DURING THE AFTERNOON AND EVENING HOURS. HEAVY RAIN...GUSTY WINDS TO 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS. A FEW STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS IN EXCESS OF ONE INCH IN LESS THAN AN HOUR...LEADING TO THE POSSIBILITY OF FLASH FLOODING. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH TUESDAY EVENING FOR ALL OF EASTERN UTAH AND WESTERN COLORADO. MELTING SNOW OVER THE HIGHER MOUNTAINS WILL KEEP RIVERS RUNNING HIGH AND FAST THROUGH THIS WEEK. A FEW FLOOD ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR SELECT RIVERS ACROSS NORTHEAST UTAH...ESPECIALLY THE GREEN RIVER AND ITS NORTHEAST UTAH TRIBUTARIES. PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT WEATHER.GOV/GJT FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... MONSOON MOISTURE WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS TO MUCH OF EASTERN UTAH AND WESTERN COLORADO THROUGH TUESDAY. DRIER AIR WILL ARRIVE BY WEDNESDAY WITH ONLY ISOLATED MOUNTAIN THUNDERSTORMS EXPECTED THROUGH THE REMAINDER OF THE WEEK. GUSTY WINDS...HEAVY RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGER STORMS. THE AFTERNOON AND EVENING HOURS WILL BE THE MOST ACTIVE PERIODS FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING OVER ALL OF EASTERN UTAH AND WESTERN COLORADO.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:52 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield | 82 min |
| Jul 11, 3:21 AM MDT | Flash Flood Watch | GJT | Archuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more | 45 hr |
| Jul 11, 1:33 PM MDT | Flash Flood Warning | GJT | Gunnison, Mesa, Pitkin | 3 hr |
| Jul 11, 3:21 PM MDT | Flash Flood Warning | GJT | Rio Blanco | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.